SBSE Retreat 2018

Jul
15
2018
Sun, Jul 15 - Wed, Jul 18
Honey Creek Resort
12633 Resort Drive
Moravia, IA 52571

CYCLES —

Material Life,
Carbon,
Nutrient,
and Seasonal

Rathbun Lake from Honey Creek Resort

SBSE Retreat 2018 “Cycles,” Honey Creek Resort near Moravia, Iowa, 15–18 Jul

Faculty, practitioners, content experts, and students will share tools; case studies; and innovative lecture, lab, and studio exercises through short talks; hands-on activities; and workshopst. "Cycles" will focus on the strategies, tools, ideas, and methods we use to teach, practice, and inspire our students in the integration of buildings, landscapes, neighborhoods, and cities through material, carbon, seasonal, and nutrient cycles as part of the larger watershed. 
We will schedule 15–20 workshops and presentations for the retreat, selected through a review process that will balance content and schedule.  
Topics for Sessions and Workshops 

  1. Material Life Cycles—How life cycles of resources and local relationships inform teaching and practice. 
  2. Carbon Cycles—How to enhance understandings of carbon cycles in addition to energy as part of the design process.
  3. Nutrient Cycles—The food–energy–water nexus at the urban–periurban–rural interface for community and building design. 
  4. Seasonal Cycles—Promote the design of buildings to benefit from or to withstand solar, wind, water, relative humidity, and other potentially changing climatic cycles.
  5. Strategies and Tools—Exemplary tools, methods, and design strategies that teach the importance of the wide range of environmental strategies in design and planning. 
  6. Roundtable Discussions and Working Groups—“Hot” topics that might include case studies, book and grant proposals, promotion/tenure/mentorship issues, contributions to the 2050 Imperative, and so on. 

Event Coordination

Program Committee:

  • Alexandra Rempel, University of Oregon
  • Kris Nelson, University of Florida
  • Eric Carbonnier, HM Architects

Site Coordinator:

  • Ulrike Passe and James Leach, University of Florida 

Website and Newsletter:

  • Bruce Haglund, University of Idaho 

Scholarships:

  • Jonathan Bean, University of Arizona

Venue

Honey Creek Resort

When you stay at Honey Creek Resort, you'll enjoy the ultimate vacation destination, with a wide array of on-site activities and outdoor adventures just steps away from where you stay. Cruise through the waters of gorgeous Rathbun Lake, splash around at our indoor water park, tee up at our 18-hole championship golf course, discover nature's wonders with our hands-on educational programs, indulge your taste buds at our restaurant, or head outdoors for endless adventures.

Our Commitment to Conservation

As a leader in sustainable practices, we are proud to meet high environmental standards. Honey Creek Resort is one of Iowa's only hotels to receive LEED® certification; The Preserve is an Audubon-certified golf course; and the Activities Building is designed to be a net-zero energy.

About Honey Creek State Park

The Iowa Department of Natural Resources manages both Honey Creek Resort and the original 850-acre Honey Creek State Park. Honey Creek State Park offers camping, cabins, heated shower facilities, trails, and a boat ramp. 

About Rathbun Lake

Rathbun Lake is a flood protection lake managed by the Army Corps of Engineers. The Corps has a Visitors Center that provides information about Rathbun Lake's natural resources.

The Iowa DNR also operates the Rathbun Fish Hatchery, which raises channel catfish, walleye, saugeye, and largemouth bass, which are then stocked in other Iowa lakes. Visitors are welcome year-round.  

For more information, visit the
 Honey Creek Website

Honey Creek Resort
12633 Resort Drive
Moravia, IA 52571

Driving Directions

  • From Des Moines, take Highway US-69 S to IA-5 S
  • Continue on IA-5 through Carlisle, Knoxville, Albia and on to Moravia (approximately 65 miles)
  • Turn right onto Co Rd J18 / State Hwy 142
  • Continue to follow State Hwy 142 (5.4 miles)
  • Turn left onto Resort Dr, (1.4 miles)
  • Arrive at Honey Creek Resort, 12633 Resort Drive, Moravia, IA 52571

Call for Submissions

We call on faculty, practitioners, content experts, and students to share tools; case studies; and innovative lecture, lab, and studio exercises through short talks; hands-on activities; and workshops at the 2018 SBSE annual retreat. Cycles will focus on the strategies, tools, ideas, and methods we use to teach, practice, and inspire our students in the integration of buildings, landscapes, neighborhoods, and cities through material, carbon, seasonal, and nutrient cycles as part of the larger watershed. 
We invite proposals for a 30-minute presentation or a 60-minute workshop on any of the themes below. Proposals must include innovative pedagogical content that relates to teaching and learning for design studio, lecture, or seminar courses. Sessions will take place in parallel, and the venue will hold approximately 25 in each room. We are looking for 15–20 workshops and presentations for the retreat, selected through a review process that will balance content and schedule.

 
Topics for Sessions and Workshops 

  1. Material Life Cycles—How life cycles of resources and local relationships inform teaching and practice. 
  2. Carbon Cycles—How to enhance understandings of carbon cycles in addition to energy as part of the design process.
  3. Nutrient Cycles—The food–energy–water nexus at the urban–periurban–rural interface for community and building design. 
  4. Seasonal Cycles—Promote the design of buildings to benefit from or to withstand solar, wind, water, relative humidity, and other potentially changing climatic cycles.
  5. Strategies and Tools—Exemplary tools, methods, and design strategies that teach the importance of the wide range of environmental strategies in design and planning. 
  6. Roundtable Discussions and Working Groups—“Hot” topics that might include case studies, book and grant proposals, promotion/tenure/mentorship issues, contributions to the 2050 Imperative, and so on. 

Your proposals must include (See Proposal Template below):

  •   Name(s) of session organizer/presenter 
  •   Contact information (institution, email, telephone) 
  •   Session type—30-minute activity and/or 60-minute workshop 
  •   Title of your presentation/workshop 
  •   Description (250 words max.) 
  •   Topic addressed by your proposal (choose from those above) 
  •   Learning objectives (3–5 goals to be achieved by participants) 
  •   Intended outcomes and deliverables 
  •   Take away (if any) for attendees. 

E-mail your proposal to Ulrike Passe <upasse@iastate.edu> by 1 Mar 2018, 5:00pm Pacific Time. 

Critical Dates:

  •  September 2017 Announcement
  •  December 2017 Call for Proposals
  •  January 15, 2018 Registration Opens
  •  March 17, 2018 Proposal Deadline extended
  •  March 1, 2018 Jeff Cook Scholarship applications due
  •  March 15, 2018 Proposal Notifications
  •  April 1, 2018 SBSE Student Scholarship applications due
  •  April 15, 2018 Presenters Registration deadline
  •  May 15, 2018 Registration deadline
  •  July 15 - 18, 2018 Retreat
AttachmentSize
File Proposal Template21.23 KB

Registration

Registration is handled through our membership portal at WildApricot.
Please follow this link to the

Registration Form

Schedule

SBSE Retreat 2018 Schedule 
CYCLES 
Honey Creek Resort

Moravia, Iowa
July 15 to July 18, 2018

Retreat Welcome Sunday, July 15

3:00-5:30 pm

Check in

4:00-5:00 pm

Prairie walk interpretative trail walk

5:30-6:30 pm

Dinner

7:00 pm

Welcome and Evening Lecture: Matt Liebman Professor ISU Wallace Chair for Sustainable Agriculture (https://susag.iastate.edu/directory/matthew-liebman/)

Retreat Sessions Monday, July 16

7:30 am

Breakfast

8:30-9:30 am

HALL 1:   Workshop 1 (60 min.) 
Seasonal Cycles
Climatic Design
Gme (Holly Samuelson)

  HALL 2:   Track A (2 @ 30 min. each)
Material World (Walter Grondzik)
Race to Zero (Tom Collins, Walter Grondzik)

9:30-10:30 am

    Open Time: Explore & Network

    10:30-11:30 am

    HALL 1:   Workshop 2 (60 min.)
    Roundtable Discussion (Michael McGlynn, Alison Kwok, Georg Reichard)

    Noon-1:00 pm Lunch
    1:30-5:00 pm

    Tours:

    • Iowa Nest (2:15pm),
    • Gothic House (3:45pm),
    • other options: Pella Inc, Vedic City
    5:30-6:30 pm Dinner
    8:00-9:30 pm Evening Lecture/Activity
    Bonfire Courtyard: Thermal Delight Poetry Slam

    Retreat Sessions Tuesday, July 17

    7:30 am

    Breakfast

    8:30-9:30 am

    HALL 1:  Workshop 3 (60 min.) (Strategies and Tools)
    Global Building Network (Lisa Iulo) 

    HALL 2:  Track B (2 @ 30 min. each) (Strategies and Tools)
    Buoyancy Ventilation (Alexander Timmer)
    Teaching CFD (Soo Jeong Jo)

    9:30-10:30 am SBSE ANNUAL MEETING over Coffee Break;
    10:30-11:30 am

    HALL 1:  Workshop 4 (60 min.) (Strategies & Tools)
    Hands-On Solar (Kris Nelson, James Leach)                                       

    HALL 2:  Track C (2 @ 30 min. each) (Knowledge Cycles)
    Learning from London (Bruce Haglund)
    Building the Future Now (Jonathan Bean)

    Noon-1:00 pm Lunch
    2:00-3:00 pm

    HALL 1:  Workshop 5 (60 min.) (Circadian Cycles)
    Daylight Visualizer (Mary Guzowski)                                          

    HALL 2:  Track B (2 @ 30 min. each) (Strategies & Tools)
    BEEnow (Walter Grondzik & team)
    Shade Your Slab (Traci Lenon)

    3:00-3:30 pm Cookie Break
    3:30-4:30 pm Cook Scholar Presentations (10 min. each) 
    Student Scholars (2 min. each)
    4:30-5:30 pm SBSE Group Photo
    5:30-6:30 pm Dinner
    7:00-9:30 pm Evening Teaching Exchange (Omiyage) [Interlock House]
    2018 Retreat Proposals

    Retreat Tour (Optional) Wednesday, July 18

    7:30 am Breakfast
    9:00 am Depart Honey Creek
    10.45am Arrive Des Moines Art Center (Saarinen, Pei, Meier) by individual cars  
    Tour the Art Center and gardens and have lunch there
      10-minute drive
    12.45pm Drake University Campus
      10-minute drive
    1.30pm Consumer advocacy building by BNIM
      10-minute drive
    2.45pm Building by Gordon Bunshaft
    4.00pm Krause Gateway Kum and Go by Renzo Piano
    5.00pm Pappajohn Sculpture Park / Public Library by Chipperfield
    5.30pm Reception at Substance and talk about Kieran Timberlake Student Innovation Center
    6.30pm  Conclude the day…individual / small groups dinner / depart ... 

     

    Additional Information